Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 41, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 22, 2019, 2:59 PM EDT for Bergen County, Passaic County, New Jersey; 4 counties in New York. It was in force for 61 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2019, 2:59 PM EDT (18:59 UTC)
- Expired
- Jul 22, 2019, 4:00 PM EDT
- In force
- 61 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bergen County, NJ, Passaic County, NJ, Orange County, NY, Putnam County, NY, Rockland County, NY, Westchester County, NY
The radar
The Albany radar (KENX), 125 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:10 PM EDT | TSTM WND DMG | Goshen, NY | TREE DOWN ON NY 17M AT THE INTERSECTION OF NY 17 BLOCKING ALL LANES. |
| Jul 22, 3:30 PM EDT | TSTM WND DMG | Monroe, NY | TREE AND WIRES DOWN ON NORTH MAIN ST, ROAD IS CLOSED. |
| Jul 22, 3:44 PM EDT | TSTM WND DMG | Monroe, NY | TREE DOWN ON SPRING STREET BLOCKING TRAFFIC. |
| Jul 22, 3:45 PM EDT | TSTM WND DMG | Peekskill, NY | LARGE BRANCH DOWN DAMAGING A FENCE. |
| Jul 22, 4:00 PM EDT | TSTM WND DMG | Mahopac, NY | TREE DOWN ON ROUTE 6 (CRANE RD). TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:17 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
991
WUUS51 KOKX 221859
SVROKX
NJC003-031-NYC071-079-087-119-222000-
/O.NEW.KOKX.SV.W.0041.190722T1859Z-190722T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
259 PM EDT Mon Jul 22 2019
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Western Passaic County in northeastern New Jersey...
Northwestern Bergen County in northeastern New Jersey...
Northern Westchester County in southeastern New York...
Orange County in southeastern New York...
Putnam County in southeastern New York...
Rockland County in southeastern New York...
* Until 400 PM EDT.
* At 259 PM EDT, severe thunderstorms were located along a line
extending from near Bloomingburg to near Florida to near Vernon
Valley, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near...
Goshen and Florida around 305 PM EDT.
Chester around 310 PM EDT.
Montgomery around 315 PM EDT.
Walden and Warwick around 320 PM EDT.
Monroe around 325 PM EDT.
Greenwood Lake and Harriman around 330 PM EDT.
Ringwood and Gardnertown around 335 PM EDT.
Newburgh and West Point around 340 PM EDT.
Suffern and Cold Spring around 350 PM EDT.
Peekskill around 355 PM EDT.
New City and Monsey around 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4160 7425 4158 7413 4161 7413 4161 7407
4158 7405 4159 7395 4153 7400 4146 7400
4144 7398 4149 7393 4151 7368 4129 7370
4104 7399 4113 7445 4120 7437 4129 7454
4136 7446 4154 7445 4158 7439 4163 7427
TIME...MOT...LOC 1859Z 277DEG 22KT 4156 7436 4136 7437 4122 7454
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
NV1 follow-up statement
738
WWUS51 KOKX 222002
SVSOKX
Severe Weather Statement
National Weather Service New York NY
402 PM EDT Mon Jul 22 2019
NJC003-031-NYC071-079-087-119-222010-
/O.EXP.KOKX.SV.W.0041.000000T0000Z-190722T2000Z/
Passaic NJ-Bergen NJ-Westchester NY-Orange NY-Putnam NY-Rockland NY-
402 PM EDT Mon Jul 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PASSAIC...NORTHWESTERN
BERGEN...NORTHERN WESTCHESTER...ORANGE...PUTNAM AND ROCKLAND COUNTIES
HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern New Jersey...and southeastern New York.
Remember, a Severe Thunderstorm Warning is in effect for Northern
Westchester and Putnam Counties eastward into Fairfeidl County CT as
the storms move eastward.
LAT...LON 4160 7425 4158 7413 4161 7413 4161 7407
4158 7405 4159 7395 4153 7400 4146 7400
4144 7398 4149 7393 4151 7368 4129 7370
4104 7399 4113 7445 4120 7437 4129 7454
4136 7446 4154 7445 4158 7439 4163 7427
TIME...MOT...LOC 2000Z 277DEG 22KT 4156 7436 4136 7437 4122 7454
$$
NVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:59 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 22, 2:59 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service New York NY
259 PM EDT Mon Jul 22 2019
.SYNOPSIS...
A frontal boundary remains stalled over the area into Tuesday,
with waves of low pressure developing along it. High pressure
then builds from the west, allowing the boundary to move east of
the area by Wednesday. High pressure remains over the area into
the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An approaching cold front is triggering a few thunderstorms across
northwest parts of the area. These thunderstorms are forecast
to expand in intensity and coverage through the afternoon and
evening. With any thunderstorm development there is the
potential of strong gusty winds and frequent lighting and the
potential for urban flash flooding, especially across
northeastern New Jersey, the Lower Hudson Valley, NYC, Nassau
County, NY and southeastern Connecticut where storms may back
build and train across the same area. A flood watch remains in
effect and has been expanded into Fairfield and New Haven
counties in Connecticut. The threat for severe weather is
expected to diminish shortly after sunset but expect rainfall to
continue through the overnight hours. See the hydrology section
for more information.
Additionally, veering winds with height in the vicinity of the
frontal boundary may support weak rotation, and the potential
for a weak/brief tornado.
Temperatures tonight will be in the mid to upper 60s.
There is a low rip current risk for Atlantic Ocean beaches today.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The frontal system will remain over the area, with the threat
for heavy rainfall and locally gusty winds continuing at least
into Tuesday morning, before building high pressure from the
west gradually allows the system to move offshore. With light
winds and recent moisture, fog may develop into Tuesday night.
Expect temperatures to be well below climatological normals on
Tuesday, then closer to normal overnight.
There is a moderate rip current risk for Atlantic Ocean beaches
on Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Strong polar upper low drops into Hudson Bay during the mid to late
week, gradually shearing the closed low currently over Northern
Quebec towards Greenland. The associated deep Eastern US troughing
will slowly weaken through the week as a result, with weak upper
ridging signaled for the weekend ahead of the next closed
shearing eastward just north of the Great lakes.
At the surface, generally tranquil conditions expected, with weak
and elongated high pressure sprawled across the Eastern US in wake
of the offshore cold front slowly drifting eastward. A gradual
moderation in temps expected through the period, starting a
seasonable levels with comfortable humidity mid week and rising to
above seasonal with increasing humidity late week into the
weekend.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A front will remain near the terminals today as a wave of low
pressure develops and moves along the front into tonight.
VFR initially, however MVFR or lower is expected later as
showers and thunderstorms develop after 18Z. Some storms may
become severe and produce gusty winds and heavy rainfall,
mainly in the 20-00Z time frame. The threat of Showers and
isolated thunder will continue into the overnight hours and
Tuesday morning.
Winds are generally light or out of the south-southeast, however
the forecast becomes tricky through the afternoon as a wave of low
pressure moves along the front. Winds should favor a SE
direction before veering to the W/NW later in the day and
tonight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low confidence wind forecast, amendments
likely.
KLGA TAF Comments: Low confidence wind forecast, amendments
likely.
KEWR TAF Comments: Low confidence wind forecast, amendments
likely.
KTEB TAF Comments: Low confidence wind forecast, amendments
likely.
KHPN TAF Comments: Low confidence wind forecast, amendments
likely.
KISP TAF Comments: Low confidence wind forecast, amendments
likely.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon...Scattered showers, with MVFR or lower
conditions expected.
.Wednesday though Saturday...VFR.
&&
.MARINE...
A front will remain stalled over the waters at least into
Tuesday, with waves of low pressure passing along it. Any
showers and thunderstorms that develop along or near the
boundary will likely have locally heavy downpours with
visibility restrictions, and the potential for gusty winds.
Winds will remain light outside of any thunderstorms.
A Small Craft Advisory is in effect for ocean seas to build near 5
ft and persist through Tuesday night.
In general seas will continue to gradually subside into mid week as
the system moves east and high pressure begins to build. Winds and
seas will then remain tranquil into the weekend with high pressure
over the area.
&&
.HYDROLOGY...
1.5 to 2 inches of average basin rainfall is expected into Tuesday
with locally higher amounts. The highest amounts are forecast to be
across parts of NYC and to the north and west. Urban and low-lying
flooding will be most likely. The flash flood watch remains in
effect for northeastern New Jersey and New Jersey and Lower Hudson
Valley, and has been expanded into Fairfield and New Haven counties
in Connecticut.
No hydrologic impacts are then expected through the remainder
of the week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Tuesday morning for CTZ005-006-009-
010.
NY...Flash Flood Watch through Tuesday morning for NYZ067>075-
176>179.
NJ...Flash Flood Watch through Tuesday morning for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory for hazardous seas from midnight tonight
to 6 PM EDT Tuesday for ANZ350-353-355.
&&Hazardous weather outlook, Jul 22, 2:22 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service New York NY 222 PM EDT Mon Jul 22 2019 NJZ002-004-006-103>108-NYZ067>075-176>179-232000- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 222 PM EDT Mon Jul 22 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ005>012-NYZ078>081-232000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- 222 PM EDT Mon Jul 22 2019 ...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy rainfall across the area may produce localized low lying and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ330-335-338-340-345-350-353-355-232000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 222 PM EDT Mon Jul 22 2019 ...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 22, 2:29 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service New York NY
229 PM EDT Mon Jul 22 2019
NYZ067-221915-
Orange-
229 PM EDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...
At 229 PM EDT, a strong thunderstorm was located over Port Jervis,
moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Unionville around 235 PM EDT.
Cuddebackville around 240 PM EDT.
Otisville around 250 PM EDT.
Howells around 300 PM EDT.
Middletown around 305 PM EDT.
Goshen around 315 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4150 7463 4150 7448 4157 7442 4160 7435
4160 7433 4162 7430 4134 7416 4129 7455
4136 7469 4137 7469 4139 7471 4140 7474
4143 7474 4142 7475 4144 7476
TIME...MOT...LOC 1829Z 251DEG 19KT 4138 7465
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:21 PM EDT | Special Weather Statement | OKX | Union | 24 min |
| Jul 21, 10:24 PM EDT | Severe Thunderstorm Warning | OKX | Hudson, Union | 36 min |
| Jul 22, 3:38 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Passaic | 52 min |
| Jul 22, 4:30 PM EDT | Areal Flood Advisory | OKX | Passaic | 3 hr |
| Jul 22, 4:52 PM EDT | Special Weather Statement | OKX | Essex, Union | 38 min |
| Jul 22, 4:58 PM EDT | Flash Flood Warning | OKX | Bergen, Essex, Passaic | 3 hr |
| Jul 22, 5:01 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Passaic | 59 min |
| Jul 22, 5:16 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Essex, Hudson, Passaic | 44 min |
| Jul 22, 5:44 PM EDT | Flash Flood Warning | OKX | Bergen, Essex, Hudson, Union | 3 hr |
| Jul 22, 6:12 PM EDT | Special Weather Statement | OKX | Bergen, Essex, Hudson, Union | 48 min |
| Jul 22, 6:35 PM EDT | Severe Thunderstorm Warning | OKX | Hudson, Union | 40 min |
| Jul 21, 10:15 PM EDT | Special Marine Warning | OKX | 45 min | |
| Jul 21, 10:20 PM EDT | Special Weather Statement | OKX | Suffolk | 40 min |
| Jul 21, 10:28 PM EDT | Special Marine Warning | OKX | 32 min | |
| Jul 21, 10:51 PM EDT | Special Marine Warning | OKX | 39 min | |
| Jul 21, 10:54 PM EDT | Special Marine Warning | OKX | 66 min | |
| Jul 21, 10:57 PM EDT | Special Weather Statement | OKX | Kings, Queens | 33 min |
| Jul 21, 10:58 PM EDT | Special Marine Warning | OKX | 21 min | |
| Jul 21, 11:06 PM EDT | Severe Thunderstorm Warning | OKX | Kings, Nassau, Queens | 24 min |
| Jul 21, 11:25 PM EDT | Special Marine Warning | OKX | 50 min | |
| Jul 22, 12:17 AM EDT | Special Marine Warning | OKX | 43 min | |
| Jul 22, 12:25 AM EDT | Special Weather Statement | OKX | Suffolk | 35 min |
| Jul 22, 1:27 AM EDT | Special Marine Warning | OKX | 48 min | |
| Jul 22, 2:17 AM EDT | Special Weather Statement | OKX | Rockland, Westchester | 43 min |
| Jul 22, 3:49 AM EDT | Small Craft Advisory for Hazardous Seas | OKX | 41 hr | |
| Jul 22, 6:14 AM EDT | Special Marine Warning | OKX | 61 min | |
| Jul 22, 2:29 PM EDT | Special Weather Statement | OKX | Orange | 46 min |
| Jul 22, 3:03 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland | 87 min |
| Jul 22, 3:47 PM EDT | Special Weather Statement | OKX | Putnam, Westchester | 43 min |
| Jul 22, 3:56 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 49 min |
| Jul 22, 5:43 PM EDT | Special Weather Statement | OKX | Kings | 32 min |
| Jul 22, 5:48 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens, Suffolk | 42 min |
| Jul 22, 5:51 PM EDT | Special Marine Warning | OKX | 54 min | |
| Jul 22, 5:58 PM EDT | Special Marine Warning | OKX | 47 min | |
| Jul 22, 6:18 PM EDT | Special Marine Warning | OKX | 57 min | |
| Jul 22, 6:22 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 38 min |
| Jul 22, 6:51 PM EDT | Special Marine Warning | OKX | 54 min | |
| Jul 22, 6:55 PM EDT | Areal Flood Advisory | OKX | Suffolk | 3 hr |
| Jul 22, 7:03 PM EDT | Special Weather Statement | OKX | Suffolk | 57 min |
| Jul 22, 7:10 PM EDT | Flash Flood Warning | OKX | Suffolk | 3 hr |
| Jul 22, 7:11 PM EDT | Special Marine Warning | OKX | 64 min | |
| Jul 22, 7:14 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 46 min |
| Jul 22, 7:25 PM EDT | Special Marine Warning | OKX | 95 min | |
| Jul 22, 7:28 PM EDT | Special Marine Warning | OKX | 76 min | |
| Jul 22, 7:40 PM EDT | Special Marine Warning | OKX | 79 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Severe Thunderstorm Warnings in New Jersey, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.